Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Nashville, TN

May 4, 2021Clay County, Tennessee

NWS Nashville, TN issued this special weather statement at May 4, 2021, 3:01 AM CDT for Clay County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2021, 3:01 AM CDT (08:01 UTC)
Expired
May 4, 2021, 3:30 AM CDT
In force
29 min
Issued by
NWS Nashville, TN

County Clay County, TN

The radar

The Nashville radar (KOHX), 109 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 3:18 AM CDTHAIL 0.887 Se Celina, TNFACEBOOK REPORT OF NICKEL SIZE HAIL IN TIMOTHY, TN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2263 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2263 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

272 
WWUS84 KOHX 040801
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
301 AM CDT Tue May 4 2021
 
TNZ010-011-033-040830-
Overton TN-Pickett TN-Clay TN-
301 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...
NORTHWESTERN PICKETT AND EASTERN CLAY COUNTIES UNTIL 330 AM CDT...

At 301 AM CDT, Doppler radar was tracking a strong thunderstorm near
Celina, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Celina, Byrdstown, Wolf River Dock, Dale Hollow Lake, Static,
Standing Stone State Park and Huntersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8502 3638 8542 3646 8556 3647 8557
      3647 8558 3650 8563 3662 8551 3663 8527
TIME...MOT...LOC 0801Z 228DEG 23KT 3649 8551 

$$

Schaper

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at May 4, 2:41 AM CDT, 20 minutes earlier.

Area forecast discussion, May 4, 2:41 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
241 AM CDT Tue May 4 2021

.DISCUSSION...

Ongoing scattered t'storms across Middle TN with already a few
severe t'storms in progress. Per our 06Z sounding, still have a
pretty ripe environment for storms to develop and wouldn't be
surprised if some storms are able to stay discrete out ahead of
the main line currently crossing the Mississippi River. Lapse
rates have decreased ever so slightly compared to our 00Z
sounding, but low-level shear has ramped up a bit. Forecast
remains unchanged for this morning though with damaging winds
continuing to be the primary concern with any severe storm that
develops. Have had a few reports of hail with some of the stronger
storms and still cannot rule out an isolated tornado or two. PWATs
from the 06Z sounding were around 1.5" so will need to watch any
training storms as flash flooding could become an issue if
rainfall persists over a particular area. Expecting storms to
remain mainly discrete through the next few hours, becoming more
linear as the QLCS to our west moves towards us. Latest CAMs
guidance has the line crossing the TN river between 5 AM and 7 AM.
Do have a severe t'storm watch for our western counties as this
line will reach that area first.

This first round will move to the east by mid-morning to
lunchtime for most and we should get a few hours of a break this
afternoon. Second round of showers and t'storms will begin to move
into our southern counties by the afternoon with an additional
line moving into our northwestern counties by the early evening.
Will have some time to destabilize even further this afternoon.
Best chance of severe weather does appear to be across our
southern counties, with damaging winds and small hail as the
primary concerns. Still can't rule out an isolated tornado as
there will still be some low-level turning. PWAT values remain in
the 1.25-1.75" range into the afternoon, so any training storms
could lead to some localized flash flooding issues once again.

Any lingering showers/t'storms will be pushed out of the area as
the surface frontal system passes through Wednesday AM. Upper-
level trough will swing through and push eastward the second half
of the week with a weak disturbance possible Thursday. Any
showers we do see would be widely scattered. Things will dry out
on Friday with dry conditions through the first half of Saturday.
Expect for temps on the cooler side on Thursday and Friday with
highs in the mid to upper 60s across the area. The weekend through
at least the first half of next week looks fairly unsettled as
several rounds of showers and t'storms appear possible. Expect
highs to reach back into the upper 70s to near 80 as well.

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR at all TAF sites currently, but that will likely change
overnight as VCTS and TSRA moves through the area. Expecting
periods of decreased VIS and CIGS, especially if a t'storm moves
directly over a terminal in which MVFR/IFR is expected. Should
experience a brief break in any category restrictions mainly
between 17Z and 23Z. Additional VCTS and TSRA will move through
the area beginning with CKV around 00Z and continuing through the
area through the remainder of the TAF period. Predominant winds
will remain from the S/SW through at least 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      80  55  70  47  69 /  90  80   0   0  20
Clarksville    78  53  67  45  68 /  90  80   0   0  30
Crossville     76  55  64  43  64 /  90  60  20   0  10
Columbia       80  55  70  46  70 / 100  70   0   0  10
Lawrenceburg   79  56  70  46  70 /  90  60   0   0  10
Waverly        79  52  69  47  69 /  90  80   0   0  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Adcock
AVIATION........Adcock
Hazardous weather outlook, May 3, 8:13 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
813 PM CDT Mon May 3 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-041000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
813 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Tonight.

Some severe thunderstorms will be possible mainly after midnight
tonight across mid state region, especially northwest portions.
Main threats are damaging winds and large hail. Formation of a
tornado or two could also be possible, especially across northwest
portions. Brief heavy rainfall causing localized flooding will also
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rounds of showers and thunderstorms are expected through the day
and into at least the evening hours Tuesday. Severe storms are
possible with all threats possible, including damaging winds,
large hail, isolated tornadoes, and brief heavy rainfall
resulting in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH(Measured)
Structural Damage
Trees or Power Lines Down

In the hours before

Special weather statement, May 3, 11:56 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
1156 PM CDT Mon May 3 2021

TNZ008>010-028>031-040530-
Wilson TN-Trousdale TN-Sumner TN-Clay TN-Jackson TN-Macon TN-
Smith TN-
1156 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH...NORTHWESTERN
JACKSON...NORTHEASTERN SUMNER...NORTHEASTERN WILSON...NORTHWESTERN
CLAY...MACON AND TROUSDALE COUNTIES UNTIL 1230 AM CDT...

At 1155 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Westmoreland to 11 miles west of Lafayette
to near Hartsville to 10 miles northeast of Lebanon. Movement was
east at 35 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Lafayette, Gainesboro, Hartsville, Westmoreland, Red Boiling Springs,
Bethpage, Whitleyville, Dixon Springs, Oak Grove, Pleasant Shade,
Dickerson Chapel Recreation Area and Bugtussle.

LAT...LON 3662 8575 3657 8570 3647 8565 3630 8567
      3628 8630 3640 8630 3647 8633 3658 8640
      3664 8621
TIME...MOT...LOC 0455Z 259DEG 31KT 3652 8628 3648 8623 3640 8619 3632
8621

Schaper
Special weather statement, May 4, 1:32 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
132 AM CDT Tue May 4 2021

TNZ065-066-040715-
Cumberland TN-White TN-
132 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND AND EAST CENTRAL WHITE
COUNTIES UNTIL 215 AM CDT...

At 132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sparta to near Crossville. Movement was
northeast at 25 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Pleasant Hill, Lake Tansi,
Cumberland Mountain State Park and Slate Springs.

This includes Interstate 40 between mile markers 305 and 340.

LAT...LON 3583 8477 3582 8480 3587 8545 3599 8531
      3598 8526 3609 8525 3611 8523 3610 8515
      3613 8513 3614 8507 3617 8503 3615 8500
      3616 8499 3616 8491 3614 8488 3608 8483
      3609 8481 3605 8479 3600 8472 3591 8468
TIME...MOT...LOC 0632Z 244DEG 23KT 3590 8539 3593 8501

Shamburger
Special weather statement, May 4, 1:54 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
154 AM CDT Tue May 4 2021

TNZ008-009-029-040745-
Trousdale TN-Sumner TN-Macon TN-
154 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SUMNER...MACON AND
NORTHWESTERN TROUSDALE COUNTIES UNTIL 245 AM CDT...

At 154 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Gallatin, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Gallatin, Lafayette, Hartsville, Westmoreland, Red Boiling Springs,
Bethpage and Bledsoe Creek State Park.

LAT...LON 3662 8586 3654 8581 3648 8582 3636 8637
      3646 8643 3664 8610
TIME...MOT...LOC 0654Z 243DEG 25KT 3643 8632

Shamburger
Special weather statement, May 4, 2:00 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Nashville TN
200 AM CDT Tue May 4 2021

TNZ010-011-033-034-040745-
Fentress TN-Overton TN-Pickett TN-Clay TN-
200 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OVERTON...PICKETT...
NORTHEASTERN CLAY AND NORTHWESTERN FENTRESS COUNTIES UNTIL 245 AM
CDT...

At 200 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Livingston, moving east at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Byrdstown, Huntersville, Wolf River Dock, Dale Hollow Lake and
Static.

LAT...LON 3662 8498 3642 8497 3645 8539 3660 8541
      3663 8522
TIME...MOT...LOC 0700Z 266DEG 23KT 3652 8532

Schaper
Local storm report, May 4, 2:21 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 AM CDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             8 E CELINA              36.53N  85.36W
05/04/2021  E1.00 INCH       CLAY               TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX2100444

SCHAPER
Special weather statement, May 4, 3:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
301 AM CDT Tue May 4 2021

TNZ010-011-033-040830-
Overton TN-Pickett TN-Clay TN-
301 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...
NORTHWESTERN PICKETT AND EASTERN CLAY COUNTIES UNTIL 330 AM CDT...

At 301 AM CDT, Doppler radar was tracking a strong thunderstorm near
Celina, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Celina, Byrdstown, Wolf River Dock, Dale Hollow Lake, Static,
Standing Stone State Park and Huntersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8502 3638 8542 3646 8556 3647 8557
      3647 8558 3650 8563 3662 8551 3663 8527
TIME...MOT...LOC 0801Z 228DEG 23KT 3649 8551

Schaper

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:22 PM CDTRiver Flood AdvisoryOHXHickman11 hr
May 3, 11:50 PM CDTSpecial Weather StatementOHXSumner40 min
May 3, 11:56 PM CDTSpecial Weather StatementOHXJackson, Macon, Trousdale34 min
May 4, 12:25 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Trousdale35 min
May 4, 12:58 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon47 min
May 4, 1:32 AM CDTSpecial Weather StatementOHXCumberland43 min
May 4, 1:34 AM CDTSevere Thunderstorm WarningOHXClay, Overton26 min
May 4, 1:54 AM CDTSpecial Weather StatementOHXMacon51 min
May 4, 2:00 AM CDTSpecial Weather StatementOHXPickett45 min
May 4, 2:07 AM CDTSevere Thunderstorm WarningOHXCumberland23 min
May 4, 3:07 AM CDTSevere Thunderstorm WarningOHXClay, Overton, Pickett38 min
May 4, 4:12 AM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Stewart48 min
May 4, 4:50 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery, Robertson, Stewart55 min
May 4, 5:02 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Houston, Humphreys, Perry58 min
May 4, 5:39 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner51 min
May 4, 5:43 AM CDTSpecial Weather StatementOHXLewis, Perry47 min
May 4, 5:56 AM CDTTornado WarningOHXDavidson, Robertson, Sumner34 min
May 4, 6:00 AM CDTSpecial Weather StatementOHXHickman30 min
May 4, 6:10 AM CDTTornado WarningOHXRobertson, Sumner22 min
May 4, 6:16 AM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Smith, Sumner, Trousdale, Wilson44 min
May 4, 6:21 AM CDTTornado WarningOHXSumner, Trousdale, Wilson24 min
May 4, 6:23 AM CDTSpecial Weather StatementOHXMaury, Williamson37 min
May 4, 6:28 AM CDTSpecial Weather StatementOHXGiles, Lawrence47 min
May 4, 6:42 AM CDTTornado WarningOHXMacon, Smith, Sumner, Trousdale33 min
May 4, 6:52 AM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 2 more38 min
May 4, 6:59 AM CDTSpecial Weather StatementOHXCannon, Rutherford31 min
May 4, 7:01 AM CDTSpecial Weather StatementOHXBedford, Giles, Marshall29 min
May 4, 7:11 AM CDTTornado WarningOHXJackson, Smith34 min
May 4, 7:27 AM CDTTornado WarningOHXDeKalb, Putnam, Smith33 min
May 4, 7:29 AM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Fentress, Jackson, Overton, Pickett and 2 more46 min
May 4, 7:35 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, DeKalb, Rutherford, Warren40 min
May 4, 7:48 AM CDTTornado WarningOHXDeKalb, Putnam, White27 min
May 4, 7:53 AM CDTSevere Thunderstorm WarningOHXCoffee, Cumberland, DeKalb, Grundy, Van Buren, Warren and 1 more37 min
May 4, 8:05 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam, White40 min
May 4, 8:07 AM CDTTornado WarningOHXCumberland, White23 min
May 4, 8:24 AM CDTTornado WarningOHXCumberland, White11 min
May 4, 8:29 AM CDTAreal Flood AdvisoryOHXClay, Fentress, Jackson, Overton, Pickett2 hr
May 4, 9:32 AM CDTRiver Flood WarningOHXPerry21 hr

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.